DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150030

Comprehensive review of anti-tubercular treatment induced liver injury

Nandhini Mohan, Jitender Kumar, Avinash Chakrawarty, Piyush Ranjan

Abstract


The challenge in the management of tuberculosis is further compounded by the liver injury associated with anti-tubercular treatment (ATT) drugs. The problem of drug-induced liver injury (DILI) associated with ATT drugs is significant in the developing countries because of high disease burden, limited monitoring due to scarce resources and lack of awareness. There is heterogeneity in the pharmacokinetics and pharmacodynamics of the various first line ATT drugs. There are various genetic and environmental factors that affect DILI. Various guidelines have been proposed to treat and monitor DILI. This article reviews the problem, risk factors, mechanism, and management strategies of the DILI associated with ATT.


Keywords


Drug-induced liver injury, Anti-tubercular treatment, Anti-tubercular treatment induced hepatotoxicity

Full Text:

PDF

References


World Health Organization. Tuberculosis. WHO Fact Sheet No. 104. Revised. 2006.

TB/HIV in the South-East Asia Region Status Report. Regional Meeting of National TB Programme Managers, WHO/SEARO. New Delhi, India, Geneva: WHO; 2009: 2-3.

Devarbhavi H, Karanth D. Prasanna K.S. Adarsh CK, Patil M. Drug-induced liver injury with hypersensitivity features has a better outcome: a single-center experience of 39 children and adolescents. Hepatology. 2011;54(4):1344-50.

Thompson NP, Caplin ME, Hamilton MI, Gillespie SH, Clarke SW, Burroughs AK, et al. Anti-tuberculosis medication and the liver: dangers and recommendations in management. Eur Respir J. 1995;8(8):1384-8.

Andres E. Drug-induced hepatotoxicity. N Engl J Med. 2003;349(20):1974-6.

Verma S, Kaplowitz N. Diagnosis, management and prevention of drug-induced liver injury. Gut. 2009;58(11):1555-64.

Gunawan BK, Kaplowitz N. Mechanisms of drug-induced liver disease. Clin Liver Dis. 2007;11(3):459-75, v.

Pessayre D, Fromenty B, Berson A, Robin MA, Lettéron P, Moreau R, et al. Central role of mitochondria in drug-induced liver injury. Drug Metab Rev. 2012;44(1):34-87.

Mitchell JR, Long MW, Thorgeirsson UP, Jollow DJ. Acetylation rates and monthly liver function tests during one year of isoniazid preventive therapy. Chest. 1975;68(2):181-90.

Senior JR. Drug hepatotoxicity from a regulatory perspective. Clin Liver Dis. 2007;11(3):507-24.

Durand F, Jebrak G, Pessayre D, Fournier M, Bernuau J. Hepatotoxicity of antitubercular treatments. Rationale for monitoring liver status. Drug Saf. 1996;15(6):394-405.

Mitchell JR, Thorgeirsson UP, Black M, Timbrell JA, Snodgrass WR, Potter WZ, et al. Increased incidence of isoniazid hepatitis in rapid acetylators: possible relation to hydranize metabolites. Clin Pharmacol Ther. 1975;18(1):70-9.

Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin. A meta-analysis. Chest. 1991;99(2):465-71.

Byrne JA, Strautnieks SS, Mieli-Vergani G, Higgins CF, Linton KJ, Thompson RJ. The human bile salt export pump: characterization of substrate specificity and identification of inhibitors. Gastroenterology. 2002;123(5):1649-58.

Hong Kong Chest Service/British Medical Research Council. Controlled trial of four thrice weekly regimens and a daily regimen all given for 6 months for pulmonary tuberculosis. Lancet. 1981;1:171-4.

Shibata K, Fukuwatari T, Sugimoto E. Effects of dietary pyrazinamide, an antituberculosis agent, on the metabolism of tryptophan to niacin and of tryptophan to serotonin in rats. Biosci Biotechnol Biochem. 2001;65:1339-46.

Orman ES, Conjeevaram HS, Vuppalanchi R, Freston JW, Rochon J, Kleiner DE, et al. Clinical and histopathologic features of fluoroquinolone-induced liver injury. Clin Gastroenterol Hepatol. 2011;9(6):517-523.e3.

Paterson JM, Mamdani MM, Manno M, Juurlink DN, Canadian drug safety and effectiveness research Network. Fluoroquinolone therapy and idiosyncratic acute liver injury: a population-based study. CMAJ. 2012;184(14):1565-70.

Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med. 2006;174(8):935-52.

Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135(6):1924-34.

Singla R, Sharma SK, Mohan A, Makharia G, Sreenivas V, Jha B, et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res. 2010;132:81-6.

Andrade RJ, Lucena MI, Fernández MC, Pelaez G, Pachkoria K, García-Ruiz E, et al. Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period. Gastroenterology. 2005;129:512-21.

Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK. Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Crit Care Med. 2002;166(7):916-9.

Sirinak C, Kittikraisak W, Pinjeesekikul D, Charusuntonsri P, Luanloed P, Srisuwanvilai LO, et al. Viral hepatitis and HIV-associated tuberculosis: risk factors and TB treatment outcomes in Thailand. BMC Public Health. 2008;8:245.

Chien JY, Huang RM, Wang JY, Ruan SY, Chien YJ, Yu CJ, et al. Hepatitis C virus infection increases hepatitis risk during anti-tuberculosis treatment. Int J Tuberc Lung Dis. 2010;14(5):616-21.

Ungo JR, Jones D, Ashkin D, Hollender ES, Bernstein D, Albanese AP, et al. Antituberculosis drug-induced hepatotoxicity. The role of hepatitis C virus and the human immunodeficiency virus. Am J Respir Crit Care Med. 1998;157(6 Pt 1):1871-6.

Fernández-Villar A, Sopeña B, Fernández-Villar J, Vázquez-Gallardo R, Ulloa F, Leiro V, et al. The influence of risk factors on the severity of anti-tuberculosis drug-induced hepatotoxicity. Int J Tuberc Lung Dis. 2004;8(12):1499-505.

Pande JN, Singh SP, Khilnani GC, Khilnani S, Tandon RK. Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax. 1996;51(2):132-6.

Huang YS, Chern HD, Su WJ, Wu JC, Lai SL, Yang SY, et al. Polymorphism of the N-acetyltransferase 2 gene as a susceptibility risk factor for antituberculosis drug-induced hepatitis. Hepatology. 2002;35(4):883-9.

Huang YS, Su WJ, Huang YH, Chen CY, Chang FY, Lin HC, et al. Genetic polymorphisms of manganese superoxide dismutase, NAD(P)H: quinone oxidoreductase, glutathione S-transferase M1 and T1, and the susceptibility to drug-induced liver injury. J Hepatol. 2007;47(1):128-34.

Tajiri K, Shimizu Y. Practical guidelines for diagnosis and early management of drug-induced liver injury. World J Gastroenterol. 2008;14(44):6774-85.

Sharma SK, Mohan A. Antituberculosis treatment-induced hepatotoxicity: from bench to bedside. In: Gupta SB, editor. Medicine update. Mumbai: The Association of Physicians of India; 2005;15:479-84.

Lee WM, Hynan LS, Rossaro L, Fontana RJ, Stravitz RT, Larson AM, et al. Intravenous N-acetylcysteine improves transplant-free survival in early stage non-acetaminophen acute liver failure. Gastroenterology. 2009;137(3):856-64, 864.e1.

Baniasadi S, Eftekhari P, Tabarsi P, Fahimi F, Raoufy MR, Masjedi MR, et al. Protective effect of N-acetylcysteine on antituberculosis drug-induced hepatotoxicity. Eur J Gastroenterol Hepatol. 2010;22(10):1235-8.

Idilman R, Ersoz S, Coban S, Kumbasar O, Bozkaya H. Antituberculous therapy-induced fulminant hepatic failure: successful treatment with liver transplantation and nonstandard antituberculous therapy. Liver Transpl. 2006;12(9):1427-30.

Barcena R, Oton E, Angeles Moreno M, Fortún J, Garcia-Gonzalez M, Moreno A, et al. Is liver transplantation advisable for isoniazid fulminant hepatitis in active extrapulmonary tuberculosis? Am J Transplant. 2005;5(11):2796-8.

Joint Tuberculosis Committee of the British Thoracic Society. Chemotherapy and management of tuberculosis in the United Kingdom: recommendations 1998. Thorax. 1998;53:536-48.

Sharma SK, Singla R, Sarda P, Mohan A, Makharia G, Jayaswal A, et al. Safety of 3 different reintroduction regimens of antituberculosis drugs after development of antituberculosis treatment-induced hepatotoxicity. Clin Infect Dis. 2010;50(6):833-9.

Kaneko Y, Nagayama N, Kawabe Y, Shimada M, Suzuki J, Kunogi M, et al. Drug-induced hepatotoxicity caused by anti-tuberculosis drugs in tuberculosis patients complicated with chronic hepatitis. Kekkaku. 2008;83(1):13-9.

Padmapriyadarsini C, Chandrabose J, Victor L, Hanna LE, Arunkumar N, Swaminathan S. Hepatitis B or hepatitis C co-infection in individuals infected with human immunodeficiency virus and effect of anti-tuberculosis drugs on liver function. J Postgrad Med. 2006;52(2):92-6.